Alert archive / Illinois / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

August 16, 2018Rock Island County, Illinois

NWS Quad Cities, IA issued this special weather statement at Aug 16, 2018, 7:21 PM CDT for Rock Island County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 7:21 PM CDT (00:21 UTC)
Expired
Aug 16, 2018, 7:45 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA

County Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS83 KDVN 170021
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
721 PM CDT THU AUG 16 2018

ILC073-161-IAC163-170045-
Rock Island-Henry-Scott-
721 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCK ISLAND...
NORTHWESTERN HENRY AND SOUTHEASTERN SCOTT COUNTIES UNTIL 745 PM
CDT...

At 720 PM CDT, a strong thunderstorm was located over Rock Island,
moving east at 20 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 293 and 306.
 Interstate 80 in Illinois between mile markers 1 and 16.
 Interstate 74 in Illinois between mile markers 1 and 20.
 Interstate 88 between mile markers 1 and 11.
 Interstate 280 between mile markers 9 and 18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4143 9067 4160 9062 4162 9019 4132 9021
TIME...MOT...LOC 0020Z 282DEG 16KT 4150 9059 

$$

Ervin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 6:27 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 16, 6:27 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
627 PM CDT Thu Aug 16 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Thu Aug 16 2018

Current water vapor loop was indicating the main upper low center
starting to roll east of the Sioux Falls area, with eyes set on
southeastern IA by midnight. Increasing lift off this system as it
approaches central IA, and diurnal heating between the clouds
producing an uptick in sctrd shower/thunderstorm activity locally.
The upper level trof will continue to produce sctrd precip acrs
portions of the area through Friday, before a dry and seasonable
weekend will be in store between systems.  Then a potentially
significant wave and weather maker still indicated by the latest
medium range models to roll through the region by early next week.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu Aug 16 2018

Tonight...As mentioned above, the approaching upper low will
continue to keep sctrd showers and storms going well into the night,
before the upper low opens up and along with a nocturnal/diurnal
decrease, expect a wane into early Friday morning. CAPEs have grown
to 2000 to 3000 J/KG, and then range from 1500 to 2500 well into the
evening. This combined with increasing deeper layer shear as the
wave arrives, may keep the threat for stronger storms going through
at least 8 PM CDT. With PWAT's of 1.7 to 1.8 inches still hanging on
acrs the area, locally heavy rainfall and lightning strikes the
primary threats with evening storms. But a more vigorous updraft in
a stronger storm may eventually lead to a precip-loaded microburst
of wind. Instability, elevated shear and low LCL's may also keep the
chance for funnel clouds going through at least early evening. The
prime forcing in diffluent cyclonic flow aloft off the propagating
upper trof will look to shift acrs eastern KS and the southern 2/3's
of MO tonight, so the local activity secondary. But the MO forcing
may allow for more sctrd storms increasing from mid evening through
3 AM acrs the far southern CWA. Light sfc winds in ongoing saturated
low level's may once again combine to produce patchy to areas of fog
late tonight and into early Friday morning, but with the low
pressure overhead and potential for more clouds hanging on, low
confidence on fog coverage and extent of density to issue any kind
of product at this point.

Friday...Another day of a precip minimal window in the morning, with
lingering fog and low stratocu lifting diurnally into a partly to
mostly cloudy deck by afternoon. Lingering lift off the trof axis
aloft will help induce more isolated to sctrd showers and storms by
Friday afternoon, but more of the coverage to occur to the east of
the MS RVR and even east of the DVN CWA. More of a north to
northeast sfc wind increasing to 5-10 MPH will help mix out any
morning fog or haze, and combine with cloud breaks to warm us back
up into the low ti mod 80s Friday afternoon. Sfc DPTs still
advertised by the models to maintain around 70, but some chance
northeast breeze could help reduce them down into the mid to upper
60s.   ..12..

.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 330 PM CDT Thu Aug 16 2018

The main focus in the extended is a seasonally strong system slated
for Sunday night through Monday, with the potential for decent
rainfall of a half inch to an inch and a half.

Quiet weather is expected Friday night through Sunday, with high
pressure over the region resulting in mostly clear/sunny skies,
light/calm winds, and seasonal temps. Areas that receive decent
rains prior to Friday night; as well as typical low lying areas and
river valleys; may experience some patchy fog late Friday night into
Saturday morning. It is too early to introduce into the public
forecast at this time, but this will need to be reevaluated for
future forecast issuances/updates.

Models have come into better agreement with track of surface low
Sunday evening into Tuesday; taking it on a more southern track;
roughly on a WSW to ENE path across northeast Missouri. Precipitation
chances are introduced into western third of CWA as early as Sunday
evening with 40 to 70 POPs across much of the CWA through Monday. It
is still too early to determine whether or not there will be any
severe weather threats.  Cooler temps are expected Monday, with
highs possibly struggling to reach the mid 70s to near 80.

Cool and breezy conditions are expected Tuesday with a lingering
slight chance of showers possible across the southeast two thirds.
Highs Tuesday and Wednesday will be in the mid 70s to near 80,
warming slightly by Thursday with upper 70s to low 80s forecast.
Good nights for sleeping are expected after Tuesday, with low
humidity levels and cool overnight lows mainly in the mid 50s to
near 60.

14

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 624 PM CDT Thu Aug 16 2018

Thunderstorms will exit the areas from Dubuque to the Quad Cities
around 00Z this evening. After that exits, skies will clear out
and ground fog will again be a threat overnight. The fog may be
locally dense once again, with widespread 1 to 3 mile fog
elsewhere. The fog will burn off by 13Z, and leave Friday, mainly
VFR with a few showers possible over northwest Illinois.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...14
AVIATION...Ervin
Hazardous weather outlook, Aug 16, 11:43 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1143 AM CDT Thu Aug 16 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1143 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop across the area
this afternoon and evening. The primary threats will be lightning
and locally heavy rainfall. But a few strong to severe storms
capable of damaging winds will also be possible.

The Storm Prediction Center has a marginal risk of severe storms
for areas generally along and south of the Highway 20 corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

On Monday, a seasonally strong storm system will bring
thunderstorms to the outlook area. It is too early to assess any
severe or heavy rain risk at this time. Interested individuals
should monitor this product for further updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

12

In the hours before

Special weather statement, Aug 16, 4:06 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
406 PM CDT THU AUG 16 2018

IAC177-162200-
Van Buren-
406 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VAN BUREN COUNTY UNTIL
500 PM CDT...

At 406 PM CDT, a strong thunderstorm was located near Batavia, or 12
miles southwest of Fairfield, moving east at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Birmingham, Stockport, Douds, Leando, Bentonsport/Vernon, Morris
Park, Mount Zion, Utica, Kilbourn and Selma.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4090 9172 4070 9172 4082 9218 4090 9218
TIME...MOT...LOC 2106Z 286DEG 24KT 4093 9220

Gibbs
Special weather statement, Aug 16, 5:33 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
533 PM CDT THU AUG 16 2018

ILC085-IAC055-061-170030-
Jo Daviess-Dubuque-Delaware-
533 PM CDT THU AUG 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JO DAVIESS...DUBUQUE
AND NORTHEASTERN DELAWARE COUNTIES UNTIL 730 PM CDT...

At 533 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Greeley to near Peosta to near
Schapville. The storms are nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Dubuque, Galena, Asbury, Dyersville, Stockton, Epworth, East Dubuque,
Farley, Warren, Peosta, Edgewood, Earlville, Elizabeth, Woodbine, New
Vienna, Colesburg, Worthington, Scales Mound, Holy Cross and Apple
River.

Rainfall amounts of 1 to 2 inches have fallen across the area.
Additional rainfall amounts of up to one inch are possible.

Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4252 9066 4251 9064 4251 8993 4231 8992
      4230 9042 4231 9042 4238 9047 4238 9066
      4230 9067 4230 9097 4264 9158 4265 9112
TIME...MOT...LOC 2233Z 226DEG 2KT 4262 9131 4242 9079 4242 9028

Gibbs
Special weather statement, Aug 16, 6:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CDT THU AUG 16 2018

ILC109-170030-
McDonough-
658 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCDONOUGH COUNTY UNTIL
730 PM CDT...

At 658 PM CDT, a strong thunderstorm was located over Colchester, or
7 miles west of Macomb, moving east at 15 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4040 9091 4050 9091 4055 9089 4053 9045
      4051 9045 4029 9053
TIME...MOT...LOC 2358Z 285DEG 13KT 4046 9082

Gibbs
Local storm report, Aug 16, 7:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          OXFORD JUNCTION         41.98N 90.96W
08/16/2018                   JONES              IA   EMERGENCY MNGR

            6 FIREFIGHTERS OBSERVED TORNADO TOUCHDOWN ON
            THE WEST SIDE OF OXFORD JUNCTION. DAMAGE TO
            PIPE AND SHINGLES ON A STRUCTURE.

&&

PS
Special weather statement, Aug 16, 7:04 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
704 PM CDT THU AUG 16 2018

IAC163-170030-
Scott-
704 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCOTT COUNTY UNTIL 730
PM CDT...

At 704 PM CDT, a strong thunderstorm was located near Eldridge, or
near Davenport, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Davenport, Bettendorf, Eldridge, Le Claire, Princeton, Long Grove,
Riverdale, McCausland, Panorama Park, Pleasant Valley, Park View,
Mississippi Valley Fairgrounds, Davenport Municipal Airport, Scott
County Park and Rock Island Arsenal.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 291 and 306.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4169 9032 4168 9033 4165 9034 4159 9034
      4157 9041 4152 9046 4152 9056 4155 9067
      4175 9066 4177 9047 4176 9046 4176 9044
      4175 9042 4174 9043 4174 9041 4173 9041
      4174 9038 4173 9036 4174 9034 4173 9032
TIME...MOT...LOC 0004Z 275DEG 11KT 4161 9056

Gibbs
Special weather statement, Aug 16, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
721 PM CDT THU AUG 16 2018

ILC073-161-IAC163-170045-
Rock Island-Henry-Scott-
721 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCK ISLAND...
NORTHWESTERN HENRY AND SOUTHEASTERN SCOTT COUNTIES UNTIL 745 PM
CDT...

At 720 PM CDT, a strong thunderstorm was located over Rock Island,
moving east at 20 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 293 and 306.
 Interstate 80 in Illinois between mile markers 1 and 16.
 Interstate 74 in Illinois between mile markers 1 and 20.
 Interstate 88 between mile markers 1 and 11.
 Interstate 280 between mile markers 9 and 18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4143 9067 4160 9062 4162 9019 4132 9021
TIME...MOT...LOC 0020Z 282DEG 16KT 4150 9059

Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:04 PM CDTSpecial Weather StatementDVNScott26 min
Aug 16, 10:22 PM CDTSpecial Weather StatementDVNVan Buren53 min
Aug 16, 10:54 PM CDTSpecial Weather StatementDVNVan Buren51 min
Aug 17, 6:41 AM CDTDense Fog AdvisoryDVNMuscatine, Scott2 hr
Aug 16, 7:54 PM CDTSpecial Weather StatementDVNMcDonough21 min
Aug 16, 7:55 PM CDTSpecial Weather StatementDVNStephenson80 min
Aug 16, 8:27 PM CDTTornado Warning Tornado observedDVNStephenson18 min
Aug 16, 10:06 PM CDTSpecial Weather StatementDVNPutnam24 min
Aug 17, 1:07 AM CDTSpecial Weather StatementDVNHancock38 min
Aug 17, 12:16 AM CDTSpecial Weather StatementDVNClark, Scotland44 min

Nearby

Special Weather Statements in Illinois, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.